Ohio, 2020

Damaging Winds in Ohio, June 3, 2020

June 3, 2020 · NWS PBZ · 2 events in 2 counties and zones

As a mesoscale convective system passed over portions of Pennsylvania during the morning hours of the 3rd, a boundary was laid out from northeast Ohio through central portions of Pennsylvania. This boundary served as a focus for storm initiation later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a mesoscale convective system passed over portions of Pennsylvania during the morning hours of the 3rd, a boundary was laid out from northeast Ohio through central portions of Pennsylvania. This boundary served as a focus for storm initiation later in the day. Insolation, with continued warm and moist advection, was able to destabilize|the airmass with CAPE on the order of 3000 J/kg. A new shortwave and upper level jet streak were also able to increase deep-layer shear and feed the development of strong to severe thunderstorms. Only a couple of instance of wind damage were noted in eastern Ohio, however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 12:47 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 3, 12:47 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
147 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible today with the approach
and passage of a cold front. Showers and thunderstorms will be
possible again on Thursday as the stalled front lingers to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
     Mesoscale Discussion... An untapped thermodynamic environment
still exists South of Butler County after this morning's line of
thunderstorms. Surface based CAPE has been quick to generate with
plenty of sunshine, values approaching 1000 to 1500 j/kg according to
SPC Mesoscale Analysis data. With temperature already approaching 80
degrees, and continued moist advection, further destabilization will
occur with CAPE values approaching 2000-3000 J/kg by mid afternoon.
Deep layer shear will increase courtesy of a strengthening mid- level
jet streak that will provide upper level divergence conducive for
large scale ascent.

Initiation is expected after 18Z along an abandoned outflow boundary
near Columbiana County and SE. Initially, storms will be discrete
and carry a threat for hail, but as storms continue to organize,
large scale ascent will aid in transitioning storm mode to a more
QLCS- like structure. Wind will then be the primary result, with
bowing segments and isolated mesovortex tornadoes possible.
Torrential downpours are likely with convection this afternoon as the
atmosphere contains quite a bit of moisture, and there will be
enough vertical velocity for it to become realized.

As far as flooding goes, Allegheny County and south could be at risk
for localized flooding if storms repeatedly train over an area. The
cold front is expected to slow, and stall near the southern PA
border, and this could contribute to the risk for training storms.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As discussed above, the front is expected to stall near the Mason-
Dixon line on Thursday, keeping scattered shower chances in the
forecast for Thursday morning. However, more vigorous convection is
expected to fire along the front once again Thursday afternoon and
evening as another warm and moist day is anticipated, increasing
confidence in another unstable environment.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Rain chances associated with the stationary front remain in the
forecast through Friday when a weak low crosses Ontario into Quebec,
dragging a cold front through the region. Showers may persist into
Saturday as this system exits and higher pressure builds across the
area.

Sfc high pressure should be the dominant feature for our weather
into early next week, ensuring minimal rain chances during that
period. Our next significant system will not come until mid-week as
the likely remnants of Cristobol interact with a deepening low
crossing out of the Canadian Prairies.

Temperatures will remain above average through the long term.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will prevail during much of the afternoon and evening
period. However, thunderstorms are still expected to develop this
afternoon ahead of a cold front, although the area of highest risk
through this evening has shifted south a bit, with the greatest
concentration of storms expected from PIT on south. Have tailored
TAFs to this thinking, using TEMPOs at ZZV/MGW where the greater risk
lies this afternoon, and maintaining VCTS to the north in more
scattered activity. FKL has the least probability of seeing any
further activity. Any storm will be capable of producing brief IFR
visibility, as well as wind gusts to 40 knots and possibly hail. WSW
wind gusts between 15 and 25 knots will prevail outside of
thunderstorms through sunset.

Most activity should taper off by midnight, although a few scattered
showers may linger near the Mason-Dixon Line overnight as the
boundary stalls. Lingering moisture and weak cold advection behind
the boundary may allow for MVFR ceilings during the late night
period, before VFR conditions return by midday with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 10:04 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1104 AM EDT Wed Jun 3 2020

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-041515-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Indiana-Hancock-
1104 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are expected this afternoon and evening.
Damaging wind, large hail, an isolated tornado, torrential downpour
and frequent lightning are all a possibility with these storms.
Localized flooding could occur with any training storms. The Storm
Prediction Center has the area under a Slight Risk of severe weather,
meaning scattered severe storms are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather, but
isolated strong to severe storms are possible. Gusty winds, large
hail, heavy rainfall and lightning are possible. The Storm Prediction
Center has the southern half of the area under a Marginal Risk for
severe weather, meaning isolated severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-041515-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1104 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are expected this afternoon and evening.
Damaging wind, large hail, an isolated tornado, and torrential
downpour and frequent lightning are all a possibility with these
storms. A front is expected to stall, and storms may train as they
move south this evening. This would put the southern half of the area
at risk for some flooding, if numerous thunderstorms pass over a
certain point.

The Storm Prediction Center has the area under a Slight Risk of
severe weather, meaning scattered severe storms are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather, but
isolated strong to severe storms are possible. Gusty winds, large
hail, heavy rainfall and lightning are possible. The Storm Prediction
Center has the southern half of the area under a Marginal Risk for
severe weather, meaning isolated severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 8:14 AM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
914 AM EDT Wed Jun 3 2020

PAZ014-015-022-031345-
Armstrong-Butler-Clarion-
914 AM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BUTLER...CENTRAL ARMSTRONG AND SOUTHERN
CLARION COUNTIES...

At 913 AM EDT, a strong thunderstorm was located 11 miles northeast
of Shanor-Northvue, or 13 miles northeast of Butler, moving east at
60 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Rimersburg...                     New Bethlehem...
Chicora...                        East Brady...
Parker...                         Dayton...
Bruin...                          Hawthorn...
Eau Claire...                     Petrolia...
Karns City...                     Fairview...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4095 7988 4114 7980 4102 7921 4081 7926
TIME...MOT...LOC 1313Z 284DEG 50KT 4102 7976

CL
Local storm report, Jun 3, 10:56 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     1 WSW CROWN             41.38N  79.28W
06/03/2020                   CLARION            PA   911 CALL CENTER

            TREE DOWN ON ARNOLD AVENUE NEAR ROUTE 66. TIME
            ESTIMATED FROM RADAR.

0912 AM     TSTM WND DMG     2 ESE CANOE FURNACE     41.18N  79.49W
06/03/2020                   CLARION            PA   911 CALL CENTER

            TREE DOWN ON TIPPECANOE ROAD NEAR HUCKLEBERRY RIDGE.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PBZ2001011
EVENT NUMBER PBZ2001012

CL
Special weather statement, Jun 3, 1:41 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
241 PM EDT Wed Jun 3 2020

OHZ068-031915-
Noble-
241 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL NOBLE COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Caldwell...                       Dudley...
Summerfield...                    Belle Valley...
Sarahsville...                    Dexter City...
Harriettsville...                 Wolf Run State Park...

This includes  Interstate 77 in Ohio between mile markers 19 and 31.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3983 8167 3982 8132 3971 8132 3970 8128
      3964 8128 3959 8131 3959 8136 3960 8136
      3960 8139 3962 8140 3962 8141 3963 8142
      3963 8143 3979 8169
TIME...MOT...LOC 1841Z 281DEG 23KT 3979 8160

Brown

The radar

The Pittsburgh radar (KPBZ), 136 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
June 3, 1:54 PM EST
Where
Noble County, 1.31 mi WSW of Sarahsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.791, -81.492

Tree were reported to be blown down along Route 285 south of Sarahsville.

Thunderstorm Wind, Monroe

When
June 3, 2:22 PM EST
Where
Monroe County, 0.58 mi ENE of Woodsfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.783, -81.090

Single trees were reported to be blown down along State Routes 800 and 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901210, 901211.